Anti-epileptic drug use in pregnancy linked with language delay in offspring


  • Mary Corcoran
  • Univadis Medical News
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Children born to mothers who took anti-epileptic drugs (AED) during pregnancy may be at an increased risk of language impairment, suggests new research. However, it seems periconceptional folic acid supplement use may have a protective effect. 

For the study, researchers examined data on children of mothers with and without epilepsy who were enrolled in the Norwegian Mother and Child Cohort study 1999-2008. The study population included 346 AED-exposed and 388 AED-unexposed children of mothers with epilepsy and 113,674 children of mothers without epilepsy. Participants provided information on epilepsy diagnosis, AED use during pregnancy and the child’s verbal abilities at age five and eight years. AED concentrations were also measured from maternal blood samples and from the umbilical cord. 

The study found that for AED-exposed children, the adjusted odds ratio for language impairment was 1.6 at age five and 2.0 at age eight years compared to children of mothers without epilepsy. Higher maternal plasma valproate concentrations correlated with language delay at age five years, while children exposed to carbamazepine monotherapy had a significantly increased risk of language delay at age eight years compared to controls.

Children of mothers taking periconceptional folic acid supplement had a lower risk for AED-mediated language delay at both ages.